Chemotherapy Induced Peripheral Neuropathy

By | February 8, 2015

Effective treatment of established CIPN, however, has yet to be found. Lastly, paclitaxel causes a unique acute pain syndrome which has been hypothesised to be caused by neurologic injury. No drugs, to date, have been proven to prevent this toxicity.”
(Wolf et al, 2008, p.1507)

It occurred to me just yesterday that I need to do more research on chemotherapy induced peripheral neuropathy (CIPN). I have been in denial for a long time about my neuropathy. Not denial about it happening – as that cannot be ignored – but denial about how long it will take to heal. I stopped the Paclitaxol chemo early (Oct 30) because it was causing neuropathy. When I was in Maui after the end of chemo, the neuropathy  got much worse – and that is when I started taking medication for it. It has now been three months since my last chemotherapy treatment, and I have yet to see a significant improvement in the neuropathy. I’m afraid that at some point, I will need to accept it, but I’m still hopeful of it improving.

The biggest challenge it poses is walking and standing. I can now walk for 30 minutes before the pain becomes too much and I need to sit down. I still do walks/hikes that are about 2 hours long, but I need to stop and rest my feet for about a minute or two every 10-15 minutes after the first 30 minutes. I am, however, getting to the point where I really don’t like the feeling of the pain. I’m not sure if it is because the feeling is changing, or that because I’ve cut out all the narcotic pain killers, that I’m more acutely aware of the pain when it happens.

Gabapentin, and its newer analogue pregabalin, have been commonly used in clinical practice to treat symptoms of CIPN, in part due to anecdotal information suggesting potential utility.45 Nonethe-less, this NCCTG randomised, double-blinded, placebo-con-trolled crossover trial (n = 115) illustrated that gabapentin was no better than placebo in ameliorating pain (p = 0.18) or symptoms of peripheral neuropathy (p = 0.38). (Wolf et al, 2008, p.1512)

Case series reports of two67 and ten68 patients have sug-gested that gabapentin can prevent the paclitaxel-induced acute pain syndrome. Despite the data noted above that dem-onstrate that gabapentin does not effectively alleviate the chronic CIPN associated with paclitaxel, the recent suggestion that paclitaxel-induced acute pain syndrome is, in fact, a pro-cess involving nociceptive fibres that, clinically, is distinct from paclitaxel-induced peripheral neuropathy, suggests a potential for the clinical utility of gabapentin in this situation. (Wolf et al, 2008, p.1513)

In reading about neuropathy, I am told that it can take 18 months to 5 years to improve, and it may not completely go away. I’m generally not impressed with what I read about it. It sounds like little research has gone into figuring out why it happens or how to improve it. Permanent neuropathy was my fear during chemotherapy. At infusion number 6 I was terrified that the damage being done to my nerves was going to be permanent. Turns out,  that I was not wrong to be afraid. The chemo was working at killing at least some of my cancer, but at a cost. One of the sayings in cancer land is that chemotherapy is ‘the gift that keeps on giving’ … in that, for years afterwards you are still dealing with the side effects.

I did sign up to participate in a clinical trial that seeks to better understand taxane specific peripheral neuropathy. I’ll also be trying out an experimental treatment  – actually, the treatment is a randomized clinical trial, so I have a 50% chance of actually getting the treatment, and 50% chance of placebo.

I have also signed up to start cancer recovery physical therapy. My first appointment is the week after next. There are so many aspects of my physical health that I hope physical therapy can help (achy joints, a pain in my left foot). There are also some treatments that might help with the neuropathy, although there is no proven treatment. Even the Gapapentin that I take is only seen as “anecdotal” in its effectiveness.

The good news is that the neuropathy is not an indicator in the outcomes of the chemotherapy (Schneider et al, 2012). That means that the fact that I have neuropathy does not determine whether or not the chemotherapy was effective on treating the cancer itself. I suppose this isn’t actually ‘good news’, rather it is ‘indifferent news’ as it doesn’t really mean anything!

One of the challenges I’m facing now is planning. I want to plan a vacation. We have a general idea of when we want to go (late May or early June), but I have no idea how I will be feeling. Typically, our vacations involve a lot of activity – hiking, swimming, snorkeling, biking, etc – but I have no idea what activities I’ll be physically able to do. In addition to the neuropathy, I’m awaiting surgery to clean up my scar tissue and fix my open wounds (not before March 17, but hopefully shortly there after). I’m a planner. I like to have things planned out. But I cannot plan anything right now. I’m stuck with living life day-to-day and waiting to see how things turn out.

My frustration is amplified a bit today because it is raining. We desperately need the rain – actually, more than rain we desperately need some snow pack in the Sierra-Nevada so that our summer isn’t so dry. So, it is good that it is raining, but that also means I cannot get out and bike. Biking is enough work right now when the weather is ideal – so no, I’m not being a wimp by not biking in the rain – ok, maybe I’m being a little bit of a wimp but I have earned it! Hopefully I’ll be back on the bike on Tuesday :-)

References

Schneider, B. P., Zhao, F., Wang, M., Stearns, V., Martino, S., Jones, V., . . . Sparano, J. A. (2012). Neuropathy is not associated with clinical outcomes in patients receiving adjuvant taxane-containing therapy for operable breast cancer. J Clin Oncol, 30(25), 3051-3057. doi:10.1200/JCO.2011.39.8446

Wolf, S., Barton, D., Kottschade, L., Grothey, A., & Loprinzi, C. (2008). Chemotherapy-induced peripheral neuropathy: prevention and treatment strategies. Eur J Cancer, 44(11), 1507-1515. doi:10.1016/j.ejca.2008.04.018

2 thoughts on “Chemotherapy Induced Peripheral Neuropathy

  1. scottx5

    Instead of the usual 2 week cycle I had a full month between infusions ending last Wednesday. This allowed me to notice the normal tingling in my fingers from cold switching to a kind of numbness I notice in patches on my legs from so many surgical interventions. In a way it’s odd any of my nerves know what they connect to:-)
    It could be an adaptation response or a persistent neural map that “knows” a patch on my right upper leg is still there even though the sensation says it’s missing? I’m just starting to to feel my heart again through the scar tissue, implanted valve, stents and wire ties and this is 3 years later. It scares me to feel anything when they flush the central line that goes directly into my heart, but this seems like a natural response. So much damage, it’s surprising anything works.
    Understand the frustration of day to day living. Chemo has run on past the projected finish date and hopes of knowing when the next heart surgery is scheduled were dashed when my cardiologist cancelled a scheduled meeting last week (without telling us). About ready to set my own schedule:-)

    Reply
  2. Candice James

    I finished my chemo 2 years and 4 months ago. I have done every drug available, my body builds up a resistance to all of them, or they make me sick. I am in pain every day, some days I can’t think or enjoy anything. Yes, gabapentin does not really help, just makes you lose your memory. Acupuncture did not help either. I am now trying laser therapy, it has helped for a few days but I am still almost always in pain. I have been doing the laser therapy for almost 2 months which is costing me a little over $2,000 out of my pocket. I keep hoping that one of these days it will go away. I would like to have my life back.

    Reply

Leave a Reply